Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 30, 2017, 3:34 AM CDT for 5 counties in Kentucky; Massac County, Pope County, Pulaski County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2017, 3:34 AM CDT (08:34 UTC)
- Expired
- Apr 30, 2017, 3:56 AM CDT
- In force
- 22 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, Carlisle County, KY, Graves County, KY, Livingston County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 3 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:00 PM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, Apr 29, 7:00 PM CDT, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Sat Apr 29 2017
.UPDATE...
Issued at 700 PM CDT Sat Apr 29 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 349 PM CDT Sat Apr 29 2017
Plenty of deep moist convection was occurring across central MO
this afternoon in the form of an MCS, while the PAH forecast area
was in the warm sector south of a retreating warm front, with low
level moisture advection continuing.
In the highly amplified pattern aloft, mid level heights over us
temporarily rose this afternoon in advance of a large area of low
pressure digging through NM. While most of the region is expected
to remain dry through about 600 p.m., much of southeastern MO and
parts of southwestern IL will probably experience numerous showers
and tstms by late afternoon and into the evening. Winds aloft
suggest the possibility of some tstms becoming severe, with
wind/hail the main severe hazards. This initial surge may abate by
midnight, however, models indicate that generally, southeastern
MO/southern IL will remain under the gun for shower and tstm
activity. The exact evolution of this activity remains somewhat
uncertain in the model solutions, though the NAM has done quite
well lately with pcpn fields.
As the aforementioned low deepens and heads toward the Great Lakes
during the day Sunday, the best focus for lift of moisture will
come right across the PAH forecast area, resulting in a very wet
day, with possible severe weather once again. The atmosphere will
begin to stabilize behind the sfc wind shift/dropping mid level
heights Sunday night as the pcpn ends in showers from west to
east. Noticeably cooler temps will prevail behind this system,
but not drastically so. Expect wraparound cloudiness Monday,
especially for the northern two-thirds of the region.
.LONG TERM...(Tuesday through Saturday)
Issued at 349 PM CDT Sat Apr 29 2017
Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward. Weak high pressure will briefly give us dry conditions
Monday into Tuesday.
Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night. The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday. Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday. Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location. The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.
A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances. Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.
&&
.AVIATION...
Issued at 700 PM CDT Sat Apr 29 2017
Southerly winds will continue this evening, increasing overnight and
Sunday, eventually gusting into the upper 20s kts. This evening and
overnight, in southeastern MO/southern IL, shower and tstm chances
are higher than in southwestern IN/western KY because of an existing
mesoscale convective system moving eastward. At this time, it
appears more convective activity will spread eastward during the day
Sunday, but there continues to be some uncertainty as to exactly how
this activity will evolve. Shower and tstm activity may result in
sporadic MVFR cigs overnight, but MVFR cigs should be common Sunday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
080>094.
MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through late Sunday night for INZ081-082-
085>088.
KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
018-019.
&&
SHORT TERM...DB
LONG TERM...RS
AVIATION...DBHazardous weather outlook, Apr 29, 4:29 AM CDT, 23 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 429 AM CDT Sat Apr 29 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 429 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch remains in effect for parts of Southern Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky. It is strongly recommended that residents and travelers in the flash flood watch area stay away from flooded roadways and low lying areas. Flooding conditions are expected to worsen in these areas over the weekend. Refer to the Watch product for additional details. Scattered severe thunderstorms will still be possible during the pre-dawn this Saturday, then again late Saturday night. Large hail and damaging wind gusts are expected to be the main severe weather hazards. Isolated tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flash Flood Watch will remain in effect until Sunday evening. Refer to the Watch product for additional details. Another round of strong to severe thunderstorms will be also possible Sunday afternoon and evening. Large hail and damaging wind gusts are again expected to be the main severe weather hazards. Isolated tornadoes cannot be ruled out. There is a chance of thunderstorms again Wednesday. Any storms that develop are not expected to be severe at this time, but additional heavy rains could cause flooding issues, or impede recovery from any flooding that has already occurred over this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required again Saturday night and then again Sunday afternoon and evening across parts of the outlook area. Reports of severe weather, as well as heavy rainfall amounts in excess of an inch, are encouraged along with any reports of flooding. Please ensure that these reports are relayed to the National Weather Service in Paducah Kentucky. Smith
In the hours before
Local storm report, Apr 30, 12:58 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1258 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
04/30/2017 M3.33 INCH BUTLER MO TRAINED SPOTTER
RAINFALL TOTAL IN PAST 5 HOURS. 0.57 INCHES IN LAST 50
MINUTES.
&&
SPSpecial weather statement, Apr 30, 2:28 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
228 AM CDT SUN APR 30 2017
KYZ001-MOZ086-087-100-110>112-114-300815-
Fulton KY-Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-
New Madrid MO-Scott MO-Mississippi MO-
228 AM CDT SUN APR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON...BOLLINGER...
SOUTHWESTERN MISSISSIPPI...SCOTT...NEW MADRID...EASTERN WAYNE...
WESTERN CAPE GIRARDEAU AND STODDARD COUNTIES UNTIL 315 AM CDT...
At 227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to Bernie to near Gideon. Movement
was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Sikeston, Dexter, Portageville, East Prairie, New Madrid, Chaffee,
Bernie, Bloomfield, Marble Hill, Advance, Oran, Lilbourn, Miner,
Benton, Clarkton, Gideon, Morehouse, Puxico, Bertrand and Parma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
western Kentucky...and southeastern Missouri.
LAT...LON 3640 8959 3640 8967 3643 8972 3639 8975
3639 8997 3663 8996 3663 9004 3726 9042
3732 9037 3732 9014 3759 9014 3759 8983
3685 8940 3651 8932 3650 8942 3646 8946
3650 8949 3650 8953 3638 8951 3634 8953
TIME...MOT...LOC 0727Z 248DEG 40KT 3723 9029 3667 8995 3641 8989
DRSLocal storm report, Apr 30, 2:34 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
04/30/2017 M4.72 INCH BUTLER MO TRAINED SPOTTER
RAINFALL TOTAL IN LAST 6 HOURS. 1.95 INCHES SINCE
MIDNIGHT.
&&
SPLocal storm report, Apr 30, 2:51 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD 5 ENE GRANDIN 36.86N 90.74W
04/30/2017 CARTER MO DEPT OF HIGHWAYS
HWY K IN SOUTHEAST PART OF COUNTY CLOSED NORTH OF HWY B
DUE TO WATER OVER THE ROADWAY.
0215 AM FLASH FLOOD 2 W HARVIELL 36.66N 90.51W
04/30/2017 BUTLER MO LAW ENFORCEMENT
NUMEROUS COUNTY ROADS IN SOUTHERN PART OF COUNTY ARE
IMPASSABLE DUE TO HIGH WATER INCLUDING A PORTION OF HWY
160.
0215 AM FLASH FLOOD 2 S MILL SPRING 37.04N 90.68W
04/30/2017 WAYNE MO LAW ENFORCEMENT
NUMEROUS ROADS IN THE COUNTY CLOSED DUE TO HIGH WATER
INCLUDING HIGHWAY 49 SOUTH OF MILL SPRING. OTHER ROADS
INCLUDE SECTIONS OF HIGHWAYS 143, 34, FF, KK, A, AND C.
0225 AM FLASH FLOOD FAIRDEALING 36.66N 90.62W
04/30/2017 RIPLEY MO LAW ENFORCEMENT
HWY 160 EAST AT BUTLER COUNTY LINE AND ALSO IN
FAIRDEALING HAS WATER OVER THE ROADWAY. COUNTY RD JJ HAS
WATER OVER ROAD.
&&
SPLocal storm report, Apr 30, 3:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 2 ENE LEORA 37.03N 89.95W
04/30/2017 STODDARD MO DEPT OF HIGHWAYS
COUNTY ROAD K CLOSED DUE TO WATER OVER ROADWAY BETWEEN
COUNTY ROADS M AND BB.
&&
SPSpecial weather statement, Apr 30, 3:17 AM CDT, 17 minutes before
Special Weather Statement National Weather Service Paducah KY 317 AM CDT SUN APR 30 2017 ILZ090-094-KYZ001>008-011-MOZ112-300900- Massac IL-Pope IL-Carlisle KY-Marshall KY-McCracken KY-Ballard KY- Graves KY-Fulton KY-Hickman KY-Lyon KY-Livingston KY-Mississippi MO- 317 AM CDT SUN APR 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC... SOUTHEASTERN POPE...EAST CENTRAL FULTON...LIVINGSTON...NORTHWESTERN MARSHALL...HICKMAN...CARLISLE...MCCRACKEN...SOUTHEASTERN BALLARD... GRAVES...WEST CENTRAL LYON AND EAST CENTRAL MISSISSIPPI COUNTIES UNTIL 400 AM CDT... At 316 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Bardwell to near Fulgham. Movement was northeast at 70 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Paducah, Mayfield, Metropolis, Benton, Calvert City, Clinton, Bardwell, Reidland, Lone Oak, Brookport, Massac, Hendron, Burna, Ledbetter, Woodlawn-Oakdale, Fulgham, Lovelaceville, West Paducah, Kuttawa and Wingo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 700 AM CDT for western Kentucky...and southeastern Missouri. LAT...LON 3681 8919 3737 8842 3700 8806 3652 8893 TIME...MOT...LOC 0816Z 233DEG 65KT 3683 8910 3663 8891 DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:02 PM CDT | Special Weather Statement | PAH | Fulton | 43 min |
| Apr 30, 2:41 AM CDT | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 34 min |
| Apr 30, 3:17 AM CDT | Special Weather Statement | PAH | Carlisle, Graves, Hickman, Livingston, Lyon, McCracken and 1 more | 43 min |
| Apr 30, 4:10 AM CDT | Special Weather Statement | PAH | Caldwell, Calloway, Lyon, Trigg | 50 min |
| Apr 30, 9:04 AM CDT | Areal Flood Advisory | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 4 hr |
| Apr 30, 10:41 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 8 hr |
| Apr 30, 11:52 AM CDT | Flash Flood Warning | PAH | Crittenden, Henderson, Livingston, Union | 3 hr |
| Apr 30, 12:05 PM CDT | Areal Flood Advisory | PAH | Caldwell, Daviess, Henderson, Hopkins, Lyon, McLean and 1 more | 4 hr |
| Apr 30, 1:00 PM CDT | Special Weather Statement | PAH | Fulton, Graves, Hickman | 30 min |
| Apr 30, 1:25 PM CDT | Special Weather Statement | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken and 1 more | 35 min |
| Apr 30, 1:33 PM CDT | River Flood Warning | PAH | Livingston, McCracken | 17 days |
| Apr 30, 3:03 PM CDT | Areal Flood Advisory | PAH | Caldwell, Crittenden, Daviess, Henderson, Hopkins, McLean and 2 more | 3 hr |
| Apr 30, 5:47 PM CDT | Areal Flood Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 12 hr |
| Apr 29, 7:04 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Johnson, Perry, Union, Williamson | 12 hr |
| Apr 29, 8:02 PM CDT | Flash Flood Warning | PAH | Alexander | 12 hr |
| Apr 29, 8:31 PM CDT | Flash Flood Warning | PAH | Gallatin, Hamilton, Hardin, Pope, Saline, White | 4 hr |
| Apr 29, 9:50 PM CDT | Flash Flood Warning | PAH | Alexander, Johnson, Pulaski, Union | 3 hr |
| Apr 30, 12:59 AM CDT | Flash Flood Warning | PAH | Gallatin, Hamilton, Hardin, Pope, Saline, White | 6 hr |
| Apr 30, 3:21 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Pulaski, Union | 24 min |
| Apr 30, 6:52 AM CDT | Flash Flood Warning | PAH | Alexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more | 11 hr |
| Apr 30, 6:59 AM CDT | Flash Flood Warning | PAH | Jackson | 11 hr |
| Apr 30, 9:16 AM CDT | Flash Flood Warning | PAH | Edwards, Hamilton, Jefferson, Perry, Wabash, Wayne and 1 more | 8 hr |
| Apr 30, 5:31 PM CDT | Areal Flood Warning | PAH | Jackson | 12 hr |
| Apr 30, 5:40 PM CDT | Areal Flood Warning | PAH | Edwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more | 12 hr |
| Apr 29, 7:10 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 23 min |
| Apr 29, 7:32 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 28 min |
| Apr 30, 2:28 AM CDT | Special Weather Statement | PAH | Bollinger, New Madrid, Scott, Stoddard | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.